Delaware, 2010

Strong Wind in Delaware, November 17, 2010

November 17, 2010 · NWS PHI · 4 events in 4 counties and zones

The pressure gradient (difference) between an intensifying low pressure system that moved northeast through the Saint Lawrence River Valley and a high pressure system building into Delaware from the southwest produced strong west winds during the day on the 17th. This was in addition to the strong to severe thunderstorms that moved through the state during the early morning of the 17th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The pressure gradient (difference) between an intensifying low pressure system that moved northeast through the Saint Lawrence River Valley and a high pressure system building into Delaware from the southwest produced strong west winds during the day on the 17th. This was in addition to the strong to severe thunderstorms that moved through the state during the early morning of the 17th. Daytime peak wind gusts averaged around 45 mph and tore down weak tree limbs.

The calendar day peak winds (some of these occurred during the early morning thunderstorms) included 56 mph in Dover (Kent County), 50 mph in Lewes (Sussex County) and 40 mph at the New Castle County Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 17, 8:40 AM EST, 20 minutes earlier.

Area forecast discussion, Nov 17, 8:40 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
840 AM EST WED NOV 17 2010

.SYNOPSIS...
LOW PRESSURE TRACKING THROUGH EASTERN CANADA WILL QUICKLY PUSH A
COLD FRONT ACROSS OUR AREA EARLY THIS MORNING. BEHIND THIS COLD
FRONT, HIGH PRESSURE WILL GRADUALLY BUILD IN THIS AFTERNOON AND
EVENING. AS THIS HIGH SETTLES TO OUR SOUTH TONIGHT AND THURSDAY,
A SECONDARY COLD FRONT WILL CROSS OUR AREA THURSDAY EVENING. HIGH
PRESSURE WILL SETTLE IN DURING FRIDAY, THEN BECOME NEARLY
STATIONARY OVER THE SOUTHEASTERN UNITED STATES LATE FRIDAY AND
DURING THE WEEKEND. A WEAK FRONTAL BOUNDARY HOWEVER SHOULD SETTLE
SOUTHWARD ACROSS OUR AREA LATE SATURDAY BEFORE MOVING BACK
NORTHWARD AS A WARM FRONT LATE SUNDAY AND MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE COLD FRONT, CURRENTLY CROSSING OUR AREA, WILL MOVE RAPIDLY OFF
TO THE EAST THIS AFTERNOON. SHOWERS HAVE ALL BUT ENDED OVER OUR
AREA AND SKIES HAVE CLEARED IN THE SOUTH AND EAST. THERE ARE STILL
A FEW LIGHT SHOWERS IN THE EXTREME NORTH. THESE WILL BE ENDING
BY MID MORNING. CLOUDS ARE PUSHING BACK IN FROM THE WEST NORTHWEST.
THIS WILL LEAVE US WITH PARTLY SUNNY CONDITIONS NORTH AND WEST AND
MOSTLY SUNNY SOUTH AND EAST FOR THE REMAINDER OF THE DAY.

WE THEN TURN TO OUR ATTENTION TO THE SYNOPTIC SCALE WINDS. AS THE
CAA DEVELOPS DURING THE DAY, A TIGHT PRESSURE GRADIENT WILL BE IN
PLACE WITH THE SURFACE LOW TO THE NORTH AND HIGH PRESSURE BUILDING
INTO THE OHIO VALLEY. THE FORECAST SOUNDINGS INDICATE AROUND 45
KNOTS OF WIND AT THE TOP OF THE MIXED LAYER. AS THE LOW-LEVEL
LAPSE RATES STEEPEN DURING THE COURSE OF THE DAY, THE VERTICAL
MIXING IS EXPECTED TO BECOME MORE EFFICIENT. BASED ON THIS, WE
WILL MAINTAIN THE WIND ADVISORY THAT WAS ALREADY ISSUED BUT EXPAND
IT TO INCLUDE THE ENTIRE CWA. ACROSS THE DELMARVA AREA, THE WIND
ADVISORY MAY BE MORE MARGINAL BUT SOME OF THE FORECAST SOUNDINGS
INDICATE A WINDOW OF OPPORTUNITY LATER THIS MORNING AND EARLY THIS
AFTERNOON WHERE THE WINDS COULD BE RIGHT AROUND ADVISORY CRITERIA.
THEREFORE AFTER COLLABORATION WITH WFO STERLING, VIRGINIA, WE
EXPANDED THE ADVISORY TO INCLUDE THE ENTIRE AREA.

AS FOR TEMPERATURES, WE GENERALLY TOOK A BLEND OF THE GFS/NAM MOS
BUT DID ADJUST UPWARD TO ACCOUNT FOR THE MILDER AIR IN PLACE EARLY
THIS MORNING. FOR MOST, THE HIGHS MAY ACTUALLY OCCUR THIS MORNING
ALTHOUGH THERE COULD BE SOME RECOVERY THIS AFTERNOON DESPITE THE CAA
GIVEN INCREASING SUNSHINE AND DEEPER MIXING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
A STRONG AREA OF LOW PRESSURE WILL BE MOVING INTO THE CANADIAN
MARITIMES TONIGHT. MEANWHILE, HIGH PRESSURE WILL BE BUILDING INTO
THE SOUTHEASTERN UNITED STATES. THE PRESSURE GRADIENT BETWEEN THESE
TWO SYSTEMS WILL REMAIN TIGHTENED ACROSS OUR AREA THIS EVENING, BUT
THEN RELAX THROUGH THE NIGHT AS THE SURFACE LOW MOVES FARTHER AWAY.
DESPITE A RATHER ROBUST WIND FIELD TO LINGER THROUGH AT LEAST THE
FIRST HALF OF THE NIGHT, THE FORECAST SOUNDINGS INDICATE THAT THE
LOW-LEVEL LAPSE RATES WEAKEN AS LOW-LEVEL COOLING TAKES PLACE. THIS
DECREASES THE VERTICAL MIXING SUBSTANTIALLY DURING THE EVENING
HOURS. AS A RESULT, WE WILL MAINTAIN THE WIND ADVISORY UNTIL 01Z. IF
CONDITIONS DROP BELOW ADVISORY CRITERIA THEN THE ADVISORY CAN BE
TAKEN DOWN EARLIER.

OTHERWISE, THE UPPER-LEVEL TROUGH LIFTS OUT OF THE AREA TONIGHT AS A
STRONG SHORT WAVE ROUNDS ITS BASE AND CLIPS OUR NORTHERN AREAS. EVEN
THOUGH THE AIRMASS IS DRYING OUT, THERE MAY BE SOME BANDS OF
STRATOCUMULUS DURING THE NIGHT WITHIN THE CAA REGIME. THIS MAY
ESPECIALLY BE TRUE ACROSS THE NORTHERN PORTIONS OF THE CWA, CLOSER
TO THE SHORT WAVE. THERE SHOULD BE ENOUGH WIND AT THE SURFACE TO
KEEP TEMPERATURES FROM REALLY BOTTOMING OUT.

FOR THURSDAY, CLOUDS ARE EXPECTED TO BE ON THE INCREASE AS AN
UPPER-LEVEL TROUGH AND SHORT WAVE MOVE INTO THE AREA. AT THE
SURFACE, A SECONDARY COLD FRONT IS EXPECTED TO CROSS THE AREA LATE
IN THE DAY. THE AIRMASS IS FORECAST TO BE GETTING COLDER THROUGH THE
DAY ESPECIALLY ABOVE THE SURFACE /500 MB TEMPERATURES DOWN AROUND
-25C/. THE FORECAST SOUNDINGS INDICATE THAT THE CONVECTIVE
TEMPERATURES SHOULD BE REACHED, ALLOWING CUMULUS TO DEVELOP AND
BECOME MORE VERTICAL. THERE DOES NOT APPEAR TO BE STRONG SYNOPTIC
FORCING OVERALL, HOWEVER ISOLATED TO SCATTERED SHOWERS CANNOT BE
RULED OUT IN THE AFTERNOON AND EARLY EVENING ESPECIALLY ACROSS THE
CENTRAL AND NORTHERN ZONES.

FOR FRIDAY, HIGH PRESSURE BUILDS IN FROM THE WEST AS SOME
UPPER-LEVEL RIDGING ARRIVES. AS THIS OCCURS, THE CAA DWINDLES AND
TURNS INTO WAA BY LATE IN THE DAY AS A STORM TRACKS ACROSS THE UPPER
GREAT LAKES REGION. THIS MAY ALLOW FOR SOME MID TO HIGH LEVEL CLOUDS
TO ARRIVE ACROSS OUR AREA ESPECIALLY ACROSS THE NORTHERN ZONES.

FOR TEMPERATURES, WE MAINLY TOOK AN EVEN BLEND OF THE GFS/NAM MOS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
OVERALL, FAIR WEATHER WILL BE ACROSS THE MIDDLE ATLANTIC REGION THIS
WEEKEND AS A SURFACE HIGH PRESSURE SYSTEM WILL BE IN CONTROL.
HOWEVER, A WEAK FRONT LOOKS TO SETTLE SOUTHWARD ACROSS OUR CWA LATE
SATURDAY BEFORE TURNING BACK NORTHWARD AS A WARM FRONT. A SURFACE
LOW WILL BE MOVING ACROSS SOUTHERN CANADA, SO A WARM SOUTHWEST FLOW
WILL DEVELOP ACROSS THE REGION.

A STORM TRACK LYING ACROSS THE SOUTHERN PLAINS INTO THE GREAT LAKES
WILL SEND A LOW PRESSURE SYSTEM NORTH OF OUR CWA MONDAY AND
TUESDAY. THE SYSTEM WILL PROBABLY BE CLOSE ENOUGH TO SEND SOME EXTRA
CLOUDINESS AND PRECIPITATION TO NORTHERN PARTS OF THE FORECAST AREA.
POPS WERE LEFT IN THE SLGT CHC/LOW CHC RANGE ATTM. CONFIDENCE IS
LIMITED WITH THE SYSTEM WITH THE LATEST MODELS OFFERING SOMEWHAT
DIFFERENT SOLUTIONS. TEMPERATURES WILL LIKELY BE TOO WARM TO SUPPORT
ANY FROZEN PRECIPITATION WITH THE SYSTEM. A FEW FLAKES ACROSS THE
SOUTHERN POCONOS WOULD NOT BE TOO SURPRISING THOUGH. OVERALL, WE DID
NOT MAKE ANY SIGNIFICANT CHANGES, ALTHOUGH DID BLEND IN A SMALL
PERCENTAGE OF THE 00Z MOSGUIDE TO SOME FIELDS TO INTRODUCE SOME NEW
GUIDANCE INTO THE DATABASE.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TODAY...VFR WITH OCNL CIGS 4000-5000 FT AND A GUSTY WSW WIND 30-40
KNOTS. BRIEF PERIOD OF MVFR CIGS IN THE 13Z-18Z TIME FRAME
POSSIBLE IN THE POCONOS.

TONIGHT...VFR WITH DIMINISHING W WIND GUSTS TO LESS THAN 25KTS BY
03Z.  CIRRUS ARRIVES AFTER 06Z.

OUTLOOK THURSDAY-SUNDAY...VFR. GUSTS GENERALLY LESS THAN 20 KNOTS EXCEPT
WNW WIND GUSTS 25 KNOTS DURING THE DAYLIGHT HOURS SATURDAY.

&&

.MARINE...
TODAY...GALE ALL WATERS.  WSW FQT GUSTS 30-40 KNOTS.

LEAST CONFIDENCE OF GALE IS UPPER DEL BAY BUT EVEN THERE A GALE
SHOULD OCCUR. GALE GUSTS SHOULD SUBSIDE FROM SW TO NE THIS AFTN/EVE.

TONIGHT...WNW WINDS DIMINISH BUT GUSTS 35-40 KTS MAY LINGER IN
PORTIONS OF THE OUTER ATLC COASTAL WATERS TIL 05Z.

THURSDAY...ANOTHER COLD FRONT IS FORECAST TO CROSS THE WATERS. WINDS
BEHIND THIS FRONT WILL BECOME NW AND COULD GUST TO AROUND 25 KT
THURSDAY NIGHT.

FRIDAY...FAIR AND QUIET.

SATURDAY...WNW GUSTS TO 25 KNOTS PROBABLE FOR AN SCA ASSOCIATED
WITH A NEW CFP.

SUNDAY...FAIR AND QUIET AS A RIDGE OF HIGH PRESSURE PASSES
OVERHEAD AND TO OUR N.

&&

.TIDES/COASTAL FLOODING...
GUIDANCE CONTINUES TO INDICATE THAT THERE COULD BE MARGINAL MINOR
TIDAL FLOODING PROBLEMS MAINLY WITH THE AFTERNOON HIGH TIDE ON
WEDNESDAY ALONG CHESAPEAKE BAY AND POSSIBLY ALONG PORTIONS OF
DELAWARE BAY. HOWEVER CONFIDENCE NOT VERY HIGH, NO ADVISORIES OR
WARNINGS AT THIS TIME. WILL REEVALUATE THE SITUATION DURING MID
MORNING TO WITNESS THE REAL TIME DEPARTURES VERSUS MODELED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR PAZ054-055-
     060>062-067>071.
NJ...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR NJZ001-007>010-
     012>027.
DE...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR DEZ001>004.
MD...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR MDZ008-012-015-
     019-020.
MARINE...GALE WARNING UNTIL MIDNIGHT EST TONIGHT FOR ANZ450>452.
     GALE WARNING UNTIL 5 PM EST THIS AFTERNOON FOR ANZ430-431-
     453>455.

&&

SYNOPSIS...GORSE/RPW
NEAR TERM...GORSE/RPW
SHORT TERM...GORSE
LONG TERM...GORSE/O'HARA
AVIATION...DRAG
MARINE...DRAG
TIDES/COASTAL FLOODING...DRAG
Hazardous weather outlook, Nov 17, 4:15 AM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 AM EST WED NOV 17 2010

DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-023-024-180915-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-CUMBERLAND-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-
415 AM EST WED NOV 17 2010

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

MINOR TIDAL FLOODING IS POSSIBLE ALONG THE UPPER PORTION OF
DELAWARE BAY AS WELL AS NEAR TOLCHESTER AND CAMBRIDGE MARYLAND
ALONG THE UPPER PORTION OF CHESAPEAKE BAY DURING THE MIDDAY HIGH
TIDE CYCLE TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007>010-012>015-017>020-022-025>027-PAZ054-055-060>062-
067>071-180915-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
OCEAN-ATLANTIC-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
415 AM EST WED NOV 17 2010

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>452-180915-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
415 AM EST WED NOV 17 2010

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-453>455-180915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
415 AM EST WED NOV 17 2010

...GALE WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Nov 17, 3:43 AM EST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
343 AM EST WED NOV 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 AM     TSTM WND GST     BEAR                    39.62N 75.68W
11/17/2010  M65.00 MPH       NEW CASTLE         DE   TRAINED SPOTTER

            DAVIS EQUIPMENT.

0251 AM     TSTM WND DMG     5 SE WOODSTOWN          39.60N 75.26W
11/17/2010                   SALEM              NJ   EMERGENCY MNGR

            TREES AND WIRES DOWN ON ROADS IN UPPER PITTSGROVE
            TOWNSHIP PRETTY MUCH TOWNSHIP WIDE. LOCATION POSTED IS
            APPROXIMATE.

0316 AM     TSTM WND GST     FORKS TWP               40.73N 75.22W
11/17/2010  M59.00 MPH       NORTHAMPTON        PA   TRAINED SPOTTER

&&

WDRAG
Local storm report, Nov 17, 3:56 AM EST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
356 AM EST WED NOV 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 AM     TSTM WND GST     BEAR                    39.62N 75.68W
11/17/2010  M65.00 MPH       NEW CASTLE         DE   TRAINED SPOTTER

            DAVIS EQUIPMENT.

0251 AM     TSTM WND DMG     5 SE WOODSTOWN          39.60N 75.26W
11/17/2010                   SALEM              NJ   EMERGENCY MNGR

            TREES AND WIRES DOWN ON ROADS IN UPPER PITTSGROVE
            TOWNSHIP PRETTY MUCH TOWNSHIP WIDE. LOCATION POSTED IS
            APPROXIMATE.

0316 AM     TSTM WND GST     FORKS TWP               40.73N 75.22W
11/17/2010  M59.00 MPH       NORTHAMPTON        PA   TRAINED SPOTTER

0330 AM     TSTM WND DMG     MOUNT LAUREL            39.93N 74.93W
11/17/2010                   BURLINGTON         NJ   LAW ENFORCEMENT

            TREE DOWN ON HARTFORD ROAD NEAR RTE 38. TIME ESTIMATED.

&&

WDRAG
Local storm report, Nov 17, 4:10 AM EST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 AM EST WED NOV 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 AM     TSTM WND DMG     TRENTON                 40.22N 74.76W
11/17/2010                   MERCER             NJ   EMERGENCY MNGR

            ROOFS RIPPED OFF BUILDINGS AT THE AIRPORT. SEVERAL PLANES
            WERE FLIPPED OVER.

&&

HAYES
Local storm report, Nov 17, 5:00 AM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 AM EST WED NOV 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 AM     TSTM WND GST     STEVENSVILLE            38.98N 76.31W
11/17/2010  M48.00 MPH       QUEEN ANNE'S       MD   MESONET

            A 48 MPH THUNDERSTORM WIND GUST WAS RECORDED AT THE
            STEVENSVILLE BAY BRIDGE. REPORT VIA DEOS.

0148 AM     TSTM WND GST     TOLCHESTER BEACH NOS    39.21N 76.25W
11/17/2010  M41.00 MPH       KENT               MD   MESONET

            A 41 MPH THUNDERSTORM WIND GUST WAS RECORDED AT
            TOLCHESTER BEACH. REPORT VIA DEOS.

0229 AM     TSTM WND GST     BEAR                    39.62N 75.68W
11/17/2010  M65.00 MPH       NEW CASTLE         DE   TRAINED SPOTTER

            DAVIS EQUIPMENT.

0230 AM     TSTM WND GST     NEWARK                  39.68N 75.76W
11/17/2010  M40.00 MPH       NEW CASTLE         DE   MESONET

            A 40 MPH THUNDERSTORM WIND GUST WAS RECORDED AT THE
            NEWARK DEOS SITE.

0248 AM     TSTM WND GST     DOVER                   39.16N 75.52W
11/17/2010  M56.00 MPH       KENT               DE   ASOS

            A 56 MPH THUNDERSTORM WIND GUST WAS MEASURED AT THE DOVER
            AIR FORCE BASE.

0251 AM     TSTM WND DMG     5 SE WOODSTOWN          39.60N 75.26W
11/17/2010                   SALEM              NJ   EMERGENCY MNGR

            TREES AND WIRES DOWN ON ROADS IN UPPER PITTSGROVE
            TOWNSHIP PRETTY MUCH TOWNSHIP WIDE. LOCATION POSTED IS
            APPROXIMATE.

0255 AM     TSTM WND GST     BERLINSVILLE            40.77N 75.57W
11/17/2010  M55.00 MPH       NORTHAMPTON        PA   TRAINED SPOTTER

            A 55 MPH THUNDERSTORM WIND GUST WAS REPORTED IN
            BERLINSVILLE. SMALL HAIL OBSERVED FOR ABOUT 30 SECONDS.

0300 AM     TSTM WND GST     LONDON GROVE TWP        39.82N 75.81W
11/17/2010  M56.00 MPH       CHESTER            PA   MESONET

            A 56 MPH THUNDERSTORM WIND GUST WAS RECORDED AT LONDON
            GROVE. TIME APPROXIMATE.

0300 AM     TSTM WND GST     SHIP JOHN SHOAL NOS     39.31N 75.38W
11/17/2010  M57.00 MPH       ANZ430             NJ   BUOY

            A 57 MPH THUNDERSTORM WIND GUST WAS RECORDED AT SHIP JOHN
            SHOAL.

0300 AM     TSTM WND GST     NEWBOLD NOS             40.14N 74.75W
11/17/2010  M44.00 MPH       BUCKS              PA   MESONET

            A 44 MPH THUNDERSTORM WIND GUST WAS RECORDED AT NEWBOLD
            ISLAND.

0303 AM     TSTM WND GST     ALLENTOWN               40.59N 75.48W
11/17/2010  M41.00 MPH       LEHIGH             PA   ASOS

            A 41 MPH THUNDERSTORM WIND GUST WAS MEASURED AT THE
            LEHIGH VALLEY INTERNATIONAL AIRPORT.

0315 AM     TSTM WND GST     PHILADELPHIA INTL AIRPO 39.87N 75.24W
11/17/2010  M41.00 MPH       PHILADELPHIA       PA   ASOS

            A 41 MPH THUNDERSTORM WIND GUST WAS MEASURED AT THE
            PHILADELPHIA INTERNATIONAL AIRPORT.

0316 AM     TSTM WND GST     FORKS TWP               40.73N 75.22W
11/17/2010  M59.00 MPH       NORTHAMPTON        PA   TRAINED SPOTTER

0330 AM     TSTM WND DMG     MOUNT LAUREL            39.93N 74.93W
11/17/2010                   BURLINGTON         NJ   LAW ENFORCEMENT

            TREE DOWN ON HARTFORD ROAD NEAR RTE 38. TIME ESTIMATED.

0342 AM     TSTM WND GST     TRENTON                 40.22N 74.76W
11/17/2010  M54.00 MPH       MERCER             NJ   ASOS

            A 54 MPH THUNDERSTORM WIND GUST WAS MEASURED AT THE
            TRENTON MERCER COUNTY AIRPORT.

0342 AM     TSTM WND DMG     TRENTON                 40.22N 74.76W
11/17/2010                   MERCER             NJ   EMERGENCY MNGR

            ROOFS RIPPED OFF BUILDINGS AT THE AIRPORT. SEVERAL PLANES
            WERE FLIPPED OVER.

0420 AM     TSTM WND GST     PERTH AMBOY             40.52N 74.27W
11/17/2010  M48.00 MPH       MIDDLESEX          NJ   MESONET

            A 48 MPH THUNDERSTORM WIND GUST WAS RECORDED AT PERTH
            AMBOY.

0440 AM     TSTM WND GST     SANDY HOOK              40.44N 73.99W
11/17/2010  M44.00 MPH       MONMOUTH           NJ   MESONET

            A 44 MPH THUNDERSTORM WIND GUST WAS RECORDED AT SANDY
            HOOK.

&&

GORSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, New Castle

When
November 17, 9:00 AM EST to 4:00 PM EST
Where
New Castle forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Strong Wind, Kent

When
November 17, 9:00 AM EST to 4:00 PM EST
Where
Kent forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Strong Wind, Delaware Beaches

When
November 17, 9:00 AM EST to 4:00 PM EST
Where
Delaware Beaches forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
November 17, 9:00 AM EST to 4:00 PM EST
Where
Inland Sussex forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2010Every state in 2010This day in weather historyWarnings in Delaware, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268280, 268281, 268282, 268283.